Virginia, 2018

Damaging Wind and Lightning Strike in Virginia, July 2, 2018

July 2, 2018 · NWS RNK · 2 events in 2 counties and zones

Isolated showers and storms developed with a hot and humid summer air mass across the region. One of these storms increased to severe levels and produced damaging winds near Bluefield, VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated showers and storms developed with a hot and humid summer air mass across the region. One of these storms increased to severe levels and produced damaging winds near Bluefield, VA. Another thunderstorm, while not severe, produced lightning that struck a shed in Troutdale, VA, setting it on fire causing total loss of the structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 2:38 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 2, 2:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
338 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Hot and humid conditions will continue again on Tuesday, with more
limited thunderstorm coverage than today. Somewhat cooler but still
quite warm conditions will continue through Thursday, with an
increase in shower and thunderstorm chances late in the week into
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EDT Monday...

The forecast area remains under influence of an anomalous
594-dm ridge associated with elevated heat and humidity levels
centered over southern New York State. A subtropical low located
south of Bermuda is forecast to undercut the southern end of
the ridge tomorrow, leading to a little greater easterly
component to surface winds as it nears the coastal Carolinas.

The heat will continue to be the main story for most locations. The
Heat Advisory remains in effect until 8 PM Monday for Buckingham
County. However, with the afternoon package, a Heat Advisory has
been issued for tomorrow (Tuesday) for Buckingham County again as
well from noon to 8 PM. Per collaboration with LWX and AKQ, we
agreed to keep the Heat Advisory for the daylight hours - leading to
the double Heat Advisory headline. Confidence was highest in heat
index values of around 105 degrees being reached in Buckingham
County; further expansion potentially into the central VA Piedmont
(away from Smith Mountain Lake) may be needed later but will let
later shifts determine if that is warranted.

A few thunderstorms have developed this afternoon in an elongated
zone of weak confluence which trails from the Blue Ridge northward
into central NY. Air mass remains moderately unstable in this zone,
though even greater instability values reside further east where
little forcing for ascent is noted and convective depth is more
shallow. Thunderstorms should continue in scattered coverage through
sunset mainly along and northwest of the Blue Ridge; a few may
become strong and wouldn't entirely discount one pulse storm that
may briefly reach severe limits but sub-severe thunderstorms should
characterize the convective threat today. Gusty winds, small hail
less than an inch in diameter, torrential rain and frequent CG
lightning would be the main hazards in thunderstorms. With lack of
any deeper triggering mechanism and as reflected in latest
convection-permitting solutions, thunderstorm coverage and strength
will begin to wane with loss of sunset around 8 PM, with convection
ending by late evening. Should see a mostly clear to partly cloudy
evening (convective debris mid clouds predominantly). With ample
moisture, the potential for patchy mist or light ground fog west of
the Blue Ridge will exist, as well as in the Piedmont of VA and NC.
Areas that saw rain today will have a greater chance. Though heat
indices will fall this evening, it will remain a muggy night with
little significant relief from heat with lows well into the 60s. Mid
70s will be rather common east of the Blue Ridge into the foothills
and Piedmont areas.

Mid-level ridge axis should still remain in place, though its
southern extent will tend to weaken somewhat later in the day. After
any fog burns off, we'll be looking at a continued very warm and
humid day across the region. 850 mb temperatures are progged by the
GFS and NAM to be around +20 to +24C. Low to mid 90s should be
common, except upper 80s in southeast West Virginia. Dewpoints
should range from the upper 60s to lower 70s in most areas except
for Buckingham County where mid-70s dewpoints are forecast. Given
higher dewpoints in Buckingham County and with temps into the mid
90s, felt confident enough to issue another heat advisory with this
package for Tuesday for Buckingham County. Forecast heat index
values elsewhere in the Piedmont/Southside range between 102-104F;
wasn't confident enough as yet given forecast heat index values on
extending the heat advisory further southwest into the Lynchburg
metro area counties and into Pittsylvania County. Further expansion
may be needed it becomes more likely that even warmer heat index
values are expected. Thunderstorm threat tomorrow looks limited;
though the increase in east flow should allow for some local
convergence to spark showers and thunderstorms mainly along the
southern Blue Ridge (PoPs 20-30%) versus in the Alleghany Highlands
(PoPs 15-20%).

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/
... As of 300 PM EDT Monday...

A sprawling upper level ridge over the much of the eastern 2/3rds of
the country Wednesday morning retrogrades west, allowing a weakness
to form in the upper levels by Thursday afternoon.

Well above normal temperatures will continue, but heat index values
east of the Blue Ridge remain below advisory criteria with highest
values near 100 in the VA Piedmont for both Wednesday and Thursday.

Expect to see slightly higher coverage in precipitation on
Wednesday, as forecast sounding show mid-level cap weakening, while
a moist weak upslope southeast low-level flow will also help to
generate shower and storms. In addition, PWAT values will be on the
rise thanks to moisture spreading west on extreme northern edge of a
west moving upper level low across the northern Gulf.

Scattered shower and storms continue Thursday with lowering heights
and continued mid-level cooling, but as winds veer in advance of the
approaching northern stream system, we lose the upslope component
for areas along and east of the Blue Ridge. Therefore, kept POPS at
slight chance to change range

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

The long-range deterministic models are in good agreement with
deepening and upper level trof across the eastern U.S. which will
help push a cold front through our area Friday night or Saturday,
with the ECMWF slightly slower than the Canadian and GFS solutions.
The GFS has shown better run to run consistency with the timing of
this frontal passage, and with the ECMWF trending more amplified
with the upper trof, leaned toward the faster solutions.

The upper trof is reinforced briefly on Sunday with another northern
stream wave digging southeast. The 12Z GFS has come into better
agreement with other models with a more progressive solution
with this second wave.

With PWAT values from the 12Z GEFS 1-3 standard deviations above
average on Friday in advance of the front, locally heavy rains will
be possible and kept POPs in the high chance to likely category
during this time. Confidence is slightly higher than the front will
push through our forecast area keeping only a small chance for POPs
Saturday night into Sunday in case ECMWF verifies.

Otherwise, temps will continue to be above normal in advance of the
frontal passage, and if cloud cover is less than expected Friday,
temps could exceed current forecast with downsloping winds with
nose of 850mb thermal trof entering our region.

Continued the trend of lowering temps/dew points Saturday into
Monday, with signals increasing for below normal temps Sunday and
Monday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...Generally VFR through early evening,
though isolated to scattered TSRA possible at Blacksburg,
Roanoke, Bluefield and Lewisburg. Already a couple rogue
TSRA in Floyd and Carroll County with a greater thunderstorm
coverage closer to scattered anticipated. Strongest
thunderstorms affecting any TAF may be capable of gusty winds,
torrential rainfall capable of reduced visbys, perhaps small
hailstones and frequent cloud- to- ground lightning. Indicated
VCTS at these terminals, and will tempo reduced visbys in a more
imminent thunder threat. Storm timing 18-01z before fizzling.
High dewpoints and any wet ground from showers/thunder in
western terminals should lead to overnight/early AM development
of patchy mist. Indicated BR at Danville, Blacksburg and
Lewisburg with visbys 4 SM; confidence is low on how low visbys
may get. Winds light and variable (outside any thunderstorms).

VFR to return again into Tuesday; may see isolated thunderstorm
development along the southern Blue Ridge Tuesday late in the
18z TAF period but likely to see less convective coverage
overall than today. Winds light and variable then become
easterly/southeasterly around 5-7 kts.

Extended Aviation Forecast...

VFR conditions will be the primary flight category through at
least mid-week, though with late night-early morning fog, and a
chance of an afternoon thunderstorms each day, mainly in the
mountains. A frontal system approaches from the northwest late
in the week which should allow somewhat better coverage of
showers and storms. Any overnight fog will depend on where it
rains and the degree any overnight clearing can take place.

Confidence in the above forecast is high through mid week and
then moderate for late in the week.

&&

.CLIMATE...
The following are current record highs for the the primary
climate sites within the RNK CWA.

Tuesday 07/03/2018
Site  MaxT Year  HiMin Year
KBLF    89 2012     72 1998
KDAN    99 1968     74 2014
KLYH    97 2012     74 1903
KROA    97 2012     75 1980
KRNK    95 1954     67 1963

&&

.EQUIPMENT...
As of 700 AM EDT Saturday...

The NOAA weather radio transmitter in Hinton, West Virginia
that is WXM72 and broadcasting at a frequency of 162.425 MHz
remains off the air, and will likely remain so through the week
Parts are on order to repair the transmitter, but there is no
known time of restoration. We apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ047.
     Heat Advisory from noon to 8 PM EDT Tuesday for VAZ047.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...PH
LONG TERM...PH
AVIATION...AL/JR
CLIMATE...RAB
EQUIPMENT...WERT
Hazardous weather outlook, Jul 2, 2:38 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
338 PM EDT Mon Jul 2 2018

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-031945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
338 PM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ022>024-032>035-043>046-058-059-031945-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Halifax-Charlotte-
338 PM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values from 100 to 104 degrees are expected again Tuesday
afternoon. A Heat Advisory for Tuesday may be needed for portions of
this area if forecast heat indices were to reach 105 degrees.

Otherwise, the probability for widespread hazardous
weather through the period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ047-031945-
Buckingham-
338 PM EDT Mon Jul 2 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 11:45 AM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT MON JUL 2 2018

VAZ015-016-021715-
Grayson-Carroll-
1245 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

Until 115 PM EDT

At 1245 PM EDT, a strong thunderstorm was located over Cumberland
Knob. the storm is moving slowly north at 5 to 10 MPH.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
and Pipers Gap.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3656 8095 3670 8097 3669 8080 3656 8088
TIME...MOT...LOC 1645Z 195DEG 4KT 3658 8092

PH
Special weather statement, Jul 2, 12:13 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT MON JUL 2 2018

VAZ017-032-033-021800-
Franklin-Patrick-Floyd-
113 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL FLOYD...WEST CENTRAL FRANKLIN AND NORTH CENTRAL PATRICK
COUNTIES...

Until 200 PM EDT

At 113 PM EDT, a strong thunderstorm was located near Floyd, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Floyd...
Woolwine...
Charity...
Rocky Knob Recreation Area...
and Endicott.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3677 8026 3678 8034 3702 8033 3698 8006
TIME...MOT...LOC 1713Z 211DEG 8KT 3687 8027

PW
Special weather statement, Jul 2, 1:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 PM EDT MON JUL 2 2018

VAZ012-013-016-021915-
Pulaski-Wythe-Carroll-
214 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PULASKI...NORTHEASTERN
WYTHE AND NORTHEASTERN CARROLL COUNTIES...

Until 315 PM EDT

At 213 PM EDT, a strong thunderstorm was located near Sylvatus,
moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pulaski...
Hillsville...
Dublin...
Patterson...
and Allisonia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8091 3709 8058 3695 8058 3694 8060
      3694 8061 3693 8064 3687 8059 3676 8059
      3675 8083
TIME...MOT...LOC 1813Z 175DEG 10KT 3683 8073

KK
Special weather statement, Jul 2, 1:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT MON JUL 2 2018

VAZ018-022-023-021945-
Botetourt-Craig-Roanoke-
252 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROANOKE...NORTHEASTERN CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

Until 345 PM EDT

At 252 PM EDT, a strong thunderstorm was located over Cloverdale,
moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Oriskany.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 7981 3733 7982 3731 7985 3730 7984
      3729 7985 3728 7985 3727 7986 3725 8005
      3761 8011
TIME...MOT...LOC 1852Z 174DEG 8KT 3736 7993

KK
Special weather statement, Jul 2, 2:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT MON JUL 2 2018

VAZ007-009-022045-
Tazewell-Smyth-
347 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...

Until 445 PM EDT

At 347 PM EDT, a strong thunderstorm was located over Adwolf, moving
north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Nebo...
and Adwolf.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8145 3698 8140 3672 8147 3670 8155
      3670 8154 3669 8153 3668 8165 3679 8170
      3687 8178 3696 8179 3696 8178 3697 8179
      3701 8179
TIME...MOT...LOC 1947Z 180DEG 9KT 3678 8164

KK
Special weather statement, Jul 2, 2:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT MON JUL 2 2018

VAZ018-019-023-022045-
Botetourt-Craig-Alleghany-
351 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA... NORTHEASTERN CRAIG COUNTY IN
SOUTHWESTERN VIRGINIA AND WEST CENTRAL BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA...

Until 445 PM EDT

At 350 PM EDT, a strong thunderstorm was located near New Castle,
moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Castle...
and Oriskany.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3766 8003 3765 8002 3765 7989 3743 7999
      3742 8011 3766 8016
TIME...MOT...LOC 1950Z 180DEG 9KT 3751 8003

KK

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Botetourt

When
July 2, 3:00 PM EST
Where
Botetourt County, 0.86 mi ESE of Coling
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.376, -79.885

Lightning was the probable cause for a fire that destroyed a shed within the 100 block of Ottaway Road in Troutdale. The shed housed a chicken coop, and all birds escaped unharmed. Damage values are estimated.

Thunderstorm Wind, Tazewell

When
July 2, 4:30 PM EST to 4:35 PM EST
Where
Tazewell County, 1.05 mi W of Bluefield to 0.18 mi ESE of Bluefield
Measured
50 kt (58 mph) estimated gust
Property damage
$33,000
Reported by
Law Enforcement
Coordinates
37.249, -81.299

A tree fell on a house on the corner of Wesley Street and Lee Avenue while multiple trees were blown down along Tazewell Avenue. Damage values are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774300, 774298.